Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Albany, NY

July 21, 2003Albany County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 21, 2003, 7:47 PM EDT for Albany County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 7:47 PM EDT (23:47 UTC)
Expired
Jul 21, 2003, 8:45 PM EDT
In force
58 min
Issued by
NWS Albany, NY
Area
Whole counties

County Albany County, NY

The radar

The Albany radar (KENX), 8 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 3:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 212347
SVRALY
NYC001-220045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALBANY COUNTY IN EASTERN NEW YORK

* UNTIL 845 PM EDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF PRESTON
  HOLLOW TO 19 MILES SOUTH OF PRESTON HOLLOW...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PRESTON HOLLOW AT 800 PM EDT
  RENSSELAERVILLE AT 805 PM EDT
  KNOX AND WESTERLO AT 810 PM EDT
  ALTAMONT AND THATCHER STATE PARK AT 815 PM EDT
  VOORHEESVILLE AND RAVENA AT 820 PM EDT
  GUILDERLAND AND COLONIE AT 825 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

$$

LAT...LON 4271 7368 4261 7376 4245 7376 4240 7426
          4274 7416 4278 7367

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:45 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 3:45 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON JUL 21 2003

.DISC...WATCHES AND WARNING BEING ISSUED AT THIS TIME SO WILL BE
BRIEF.  HAVEN/T CHANGED MUCH FROM THE PREVIOUS FCST.
CATEGORICAL/LIKELY POPS TONIGHT AND TUESDAY. CHANCE POPS TUESDAY
NITE INTO EARLY WED...THEN LIKELY POPS WED AFTN INTO WED NITE.

.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3 DAYS.  THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.

.ALY...NONE.

MAGLARAS
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 15 hours 17 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL.  ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THOUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.

In the hours before

Local storm report, Jul 21, 4:27 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
427 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN
Local storm report, Jul 21, 4:42 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN
Local storm report, Jul 21, 4:56 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
456 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN
Local storm report, Jul 21, 5:11 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
511 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    MIDDLEBURG                NY   WIND DAMAGE
07/21/03   SCHOHARIE                      WIRES DOWN

0346 PM    LEXINGTON                 NY   WIND DAMAGE
07/21/03   GREENE                         TREES DOWN

0401 PM    GUILDERLAND               NY   WIND DAMAGE
07/21/03   ALBANY                         TREE DOWN

0411 PM    COLONIE                   NY   WIND DAMAGE
07/21/03   ALBANY                         LARGE TREE LIMB DOWN/
                                          WIRES DOWN

0425 PM    CLIFTON PARK              NY   WIND DAMAGE
07/21/03   SARATOGA                       TREES DOWN/ WIRES DOWN

0437 PM    SCHAGHTICOKE              NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0440 PM    PITTSTOWN                 NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN

0441 PM    HOOSICK                   NY   WIND DAMAGE
07/21/03   RENSSELAER                     TREES DOWN
Local storm report, Jul 21, 5:34 PM EDT, 2 hours 13 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP A
0535PM     MON JUL 21 2003
#1 0000001 000
AWEL WLSR QHQT QTRF APTS WAPT
01533    FILE 28   SP WELLSVILLE NY1020100                   JUL 21-03
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: ALLEGANY

LOCATION (INCLUDING TOWN AND NEAREST ROAD): SOUTHERN PART OF COUNTY

DATE AND TIME CONDITION STARTED: 07/21/03 AT APPROX 4:10PM
EXTENT OF DAMAGE OR AREAS IN DANGER: UNDETERMINED AT THIS TIME - POWER LINES
DOWN, TREES AND POLES DOWN, NUMEROUS AREA ROADS FLOODED

CHECK ONE:
HAIL SIZE REPORTED
(X) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  ( ) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
(X) - LOCAL SMALL CREEKS OVERFLOWING
(X) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 585 593-1000

AUTH TPR VICTOR SYLOR                               MOGG  5-31PM

OPER - MOGG,CHRISTINE M               1735
Local storm report, Jul 21, 5:35 PM EDT, 2 hours 12 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP E
0536PM     MON JUL 21 2003
#1 0000001 000
ELMH WLSR QHQT QTRF WAPT APTS
00421    FILE 28   ELMIRA HEIGHTS PD                 JUL 21-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER
                   SEVERE THUNDER STORM

DETAILS CONCERNING EVENT: SEVERE THUNDERSTORM HIGH WINDS GROUND LIGHTNING

COUNTY(S) AFFECTED: CHEMUNG

LOCATION (INCLUDING TOWN AND NEAREST ROAD): VILLAGE OF ELMIRA HEIGHTS

DATE AND TIME CONDITION STARTED: 1645HRS
DATE AND TIME CONDITION ENDED: 1710HRS
EXTENT OF DAMAGE OR AREAS IN DANGER: SEVERAL TREES WIRES DOWN

NUMBER KILLED: 0        NUMBER INJURED:
REMARKS: TREES ACROSS R.R. TRACKS ROADS AND POWER LINES

AUTH PHONE #: 607 733-6580
AUTH SGT D M PIROZZOLO                       PIROZZOLO/1735HRS
OPER - PIROZZOLO, DAVID M             1735

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:59 PM EDTSevere Thunderstorm WarningALYSchoharie46 min
Jul 21, 3:12 PM EDTSevere Thunderstorm WarningALYGreene63 min
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady72 min
Jul 21, 3:41 PM EDTTornado WarningALYAlbany, Schenectady49 min
Jul 21, 4:11 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga, Washington64 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningALYSchoharie63 min
Jul 21, 7:09 PM EDTSevere Thunderstorm WarningALYDutchess36 min
Jul 21, 7:09 PM EDTSevere Thunderstorm WarningALYUlster66 min
Jul 21, 7:15 PM EDTSevere Thunderstorm WarningALYGreene75 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.